喉頭癌放射線化学療法後に発症した Wernicke 脳症例 [in Japanese] A Case of Wernicke's Encephalopathy that Developed after Treatment of Laryngeal Cancer [in Japanese]
Access this Article
Search this Article
A patient with laryngeal cancer had difficulty in eating during radio-chemotherapeutic treatment. Transfusion without vitamins had been given for 40 days, then dizziness on walking and nystagmus developed.<br>Equilibrium function tests showed a saccadic pattern of the ETT, inhibition of the OKP and the reduced caloric responce, but the normal VEMP. Symmetrical high-intensity lesions from the thalamus to the brain stem was observed on MRI-FLAIR.<br>Since Wernicke encephalopathy was suspected, administration of vitamin B<sub>1</sub> was started. Four days later, dizziness improved and appetite was increased. ETT, OKP and MRI findings improved.<br>Although thiamine deficiency in the blood was not proved, Wernicke encephalopathy was highly suspected. The equilibrium function tests and MRI findings suggested a lesion from the thalamus to the abducens nucleus. Thiamine administration improved the symptoms rapidly. It is necessary for undernourished patients to take a vitamin supplements to prevent Wernicke encephalopathy.
- Pract.Otol. (Kyoto)
Pract.Otol. (Kyoto) 101(3), 179-183, 2008-03-01
The Society of Practical Otolaryngology